Three case reports of the use of herbal combinations resulted in stent thrombosis: herbal combinations; friend or foe?


Vatankulu M. A. , Tasal A., Erdogan E., Goktekin O.

TURK KARDIYOLOJI DERNEGI ARSIVI-ARCHIVES OF THE TURKISH SOCIETY OF CARDIOLOGY, cilt.40, sa.3, ss.265-268, 2012 (ESCI İndekslerine Giren Dergi) identifier identifier identifier

  • Cilt numarası: 40 Konu: 3
  • Basım Tarihi: 2012
  • Doi Numarası: 10.5543/tkda.2012.84565
  • Dergi Adı: TURK KARDIYOLOJI DERNEGI ARSIVI-ARCHIVES OF THE TURKISH SOCIETY OF CARDIOLOGY
  • Sayfa Sayıları: ss.265-268

Özet

Nowadays, herbal combinations are commonly used in Turkey and around the world. In particular, an herbal combination including Tribulus terrestris (TT), Avena sativa (AS), and Panax Ginseng (PG), which may be effective in treatment of atherosclerosis and thrombosis, is used by patients with coronary artery disease. In this paper, we will report three cases with coronary stents who were diagnosed with acute coronary syndrome while using this herbal combination of TT, AS and PG together with anti-aggregant medications. A 45- year- old man presented with chest pain and coronary angiography confirmed a total occluded stent in left anterior descending artery which was implanted a year ago. Balloon dialation was performed to dilate the stent, resulting in full opening of the vessel. The second case, a 53- year- old woman, was admitted to the hospital with chest pain. Coronary angiography confirmed a total occluded stent, which had been implanted three months ago. A balloon was performed to dilate the stent and it was fully opened. The third case, a 62- year- old man, presented with chest pain. Coronary angiography was performed and there was a 98% stenosis of the circumflex stent, which was implanted three months ago. A balloon was performed to dilate the stent and it was fully opened. It was learnt that all three patients had used the same herbal combination (TT, AS and PG) with dual anti- aggregant therapy for three months ago to presentation in the clinic. Patients were discharged with the suggestion not to use this herbal combination with dual anti- aggregant therapy. There were no problems during the four month follow- up period. Stent thrombosis may be caused by interactions between herbal combination (TT, AS and PG) and clopidogrel in these patients under dual antiaggregant therapy.